Mississippi, 2013

Tornadoes and Damaging Winds in Mississippi, December 21, 2013

December 21, 2013 · NWS MEG · 21 events in 13 counties and zones

A potent upper level disturbance moved out of the East Texas while a surface low pressure system tracked from Arkansas along a stalled front. Moist and unstable air moved into the Mid-South in advance of the stalled front and the developing low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
11
Property damage
$2.2 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A potent upper level disturbance moved out of the East Texas while a surface low pressure system tracked from Arkansas along a stalled front. Moist and unstable air moved into the Mid-South in advance of the stalled front and the developing low pressure system. As a result a line of showers and thunderstorms moved across North Mississippi during the evening hours of December 21st. Many storms were severe with reports of damaging winds and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 21, 4:49 PM CST, 30 minutes earlier.

Area forecast discussion, Dec 21, 4:49 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CST SAT DEC 21 2013

.UPDATE...UPDATED TO EXPAND FLASH FLOOD WATCH.

&&

.PREV DISCUSSION... /ISSUED 206 PM CST SAT DEC 21 2013/

CURRENTLY STORMS ARE GETTING THEIR ACT TOGETHER JUST TO THE
SOUTHWEST OF THE CWA..SO NOT MUCH TIME TO DISCUSS. LEADING
EDGE OF THE UPPER LEVEL SUPPORT IS SURGING INTO EAST TEXAS AND A
1000MB SURFACE LOW WAS JUST NOW ARKANSAS. TORNADO WATCH IN PLACE
FOR MOST OF THE MIDSOUTH COUNTIES ALONG AND EAST OF THE MS
RIVER...WITH STRONG BACKED WINDS CURRENTLY IN THE DELTA. SEEMS
VERY PROBABLE FOR A STRONG/SIGNIFICANT TORNADO TO DEVELOP LATE
THIS AFTERNOON AND INTO THE EVENING...AS MUCAPES MAY EXCEED 1500
J/KG. A WIND ADVISORY IS ALSO IN EFFECT TILL MIDNIGHT FOR THE AREA.

FURTHER WEST AND NORTH RAIN HAS BEEN HEAVY ON THE COLD SIDE OF THE
STALLED FRONT. LATEST RAIN AMOUNTS SHOW 4 TO 5 INCHES HAS ALREADY
FALLEN...WITH AN ADDITIONAL 2 TO 4 INCHES STILL POSSIBLE THROUGH
MIDNIGHT WHEN THE FLASHFLOOD WATCH EXPIRES. SOME REPORTS OF
FLOODING HAVE ALSO BEEN SENT TO THE OFFICE VIA SOCIAL MEDIA.

STORM IS EXPECTED TO LIFT OUT LATE TONIGHT WITH MID/UPPER LEVEL
DRY PUNCH MOVING INTO THE WESTERN COUNTIES. SOUTH WINDS WILL SHIFT
MORE SOUTHWEST TO WEST AND REMAIN BREEZY AS THE SURFACE LOW TRACKS
INTO THE MIDWEST. WINDS SHOULD DIMINISH BY MORNING HOWEVER. FOR
SUNDAY EXPECT MOSTLY CLOUDY CONDITIONS A CHANCE FOR SPRINKLES IN
THE EAST AND SOUTH AND TEMPERATURES REMAINING IN THE 40S AND 50S.
SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION SUNDAY NIGHT
WITH PARTLY CLOUDY SKIES AND TEMPERATURES FALLING TO FREEZING FOR
POINTS NORTH OF INTERSTATE FORTY.

HOLIDAY WEEK...LOOKS TO BE BELOW NORMAL AND DRY THROUGH THE
PERIOD...WITH THE COLDEST DAY EXPECTED ON CHRISTMAS EVE...WHERE THE
NORTHERN COUNTIES WILL STRUGGLE TO REACH FREEZING. CONDITIONS
WILL REMAIN COLD CHRISTMAS EVE NIGHT WITH A BRIEF WARM UP ON
CHRISTMAS DAY AND ON THURSDAY. A REINFORCING COLD FRONT IS
ANTICIPATED LATE THURSDAY WITH SLIGHTLY COOLER HIGHS FOR THE LAST
WEEKEND OF 2013.

JAB

AVIATION...

A COLD FRONT HAS STALLED JUST TO THE WEST OF THE MISSISSIPPI
RIVER. TO THE WEST OF THE FRONT TO INCLUDE KJBR...EXPECT NORTHEAST
WINDS TO PERSIST THROUGH THE EVENING WITH MODERATE TO HEAVY RAIN
ALONG WITH IFR CIGS AND REDUCED VSBYS. RAIN AND STORMS SHOULD END
AROUND 03Z WITH A RETURN TO MVFR WRAP AROUND CLOUDS AND NORTHWEST
WINDS.

TO THE EAST OF THE FRONT...INCLUDING KMEM...KMKL...EXPECT A
CONTINUATION OF MVFR CIGS AND VICINITY THUNDERSTORM POTENTIAL
THROUGH MID TO LATE AFTERNOON. ADDITIONAL CONVECTION SHOULD FIRE
ACROSS WEST TENNESSEE AND NORTHWEST MISSISSIPPI DURING THE MID TO
LATE AFTERNOON INTO THE EVENING WITH TEMPORARY REDUCTIONS IN HEAVY
THUNDERSTORMS ALONG WITH IFR CIGS THROUGH EARLY EVENING. AFTER 01Z
TO 03Z...PREVAILING THUNDERSTORMS CAN BE EXPECTED THROUGH 06Z TO
07Z. CIGS SHOULD GO VFR LATER TONIGHT ALONG WITH NORTHWEST WINDS.

STORMS WILL HOLD OFF UNTIL LATER THIS EVENING AT KTUP WITH THE
POTENTIAL FOR A FEW SEVERE STORMS. RAIN AND STORMS WILL CLEAR KTUP
AFTER 09Z.

JLH

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  51  56  32  40 / 100  10  10   0
MKL  52  57  31  39 / 100  10  10   0
JBR  42  48  28  37 /  80  10  10   0
TUP  58  67  36  45 / 100  20  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CRITTENDEN-LEE AR-
     MISSISSIPPI-PHILLIPS-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-
     PEMISCOT.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR COAHOMA-DESOTO-
     PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR CROCKETT-DYER-
     GIBSON-HAYWOOD-HENRY-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-
     WEAKLEY.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Dec 21, 5:02 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CST SAT DEC 21 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-230115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
502 PM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF A
TIPTONVILLE TENNESSEE TO A FORREST CITY ARKANSAS LINE. THIS AREA
INCLUDES THE MAJORITY OF THE MIDSOUTH. PRIMARY THREATS INCLUDE
TORNADOES... A FEW OF WHICH COULD BE STRONG...AND DAMAGING WINDS.
LARGE HAIL WILL BE A SECONDARY THREAT.

AREAS WITH THE GREATEST RISK OF TORNADOES INCLUDE SOUTHWEST
TENNESSEE...INCLUDING THE MEMPHIS METROPOLITAN AREA... EAST
CENTRAL ARKANSAS...AND ALL OF NORTH MISSISSIPPI. PEAK TORNADO
RISK TIMING WILL RANGE FROM NOW UNTIL MIDEVENING.

BEYOND MIDEVENING TO MIDNIGHT...THE TORNADO RISK WILL
DECREASE...WHILE DAMAGING WIND THREAT CONTINUES OVER NORTHEAST
MISSISSIPPI AND WEST TENNESSEE.

AREAS NORTHWEST OF A TIPTONVILLE TO FORREST CITY LINE...A SLIGHT
RISK OF SEVERE THUNDERSTORMS OR STRONG THUNDERSTORMS EXISTS
THROUGH LATE AFTERNOON. THE PRIMARY THREATS INCLUDE DAMAGING WINDS
AND THE POSSIBILITY OF A BRIEF TORNADO.

A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE MIDSOUTH THROUGH
MIDNIGHT TONIGHT. THREE TO SIX INCH RAINFALL TOTALS WILL BE COMMON
WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING.

In the hours before

Local storm report, Dec 21, 3:42 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND DMG     4 W HUGHES              34.95N 90.54W
12/21/2013                   ST. FRANCIS        AR   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON HIGHWAY 38 WEST OF HUGHES.
            DAMAGE ASSOCIATED WITH A POSSIBLE TORNADO. DISTANCE WEST
            OF TOWN ESTIMATED.

&&

JAB
Local storm report, Dec 21, 3:50 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TORNADO          9 W WEST MEMPHIS        35.15N 90.34W
12/21/2013                   CRITTENDEN         AR   TRAINED SPOTTER

            SEMIS OVERTURNED ON INTERSTATE FORTY NEAR MILE MARKER
            276. SHERIFF REPORTED TORNADO ON THE GROUND AND THEN
            RELAYED THE REPORT TO TRAINED SPOTTER.

&&

JAB
Local storm report, Dec 21, 3:57 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      11 SSW JONESBORO        35.67N 90.76W
12/21/2013                   POINSETT           AR   BROADCAST MEDIA

            WATER COVERING NEAR MILE LONG STRETCH OF SENETENY ROAD
            NEAR THE CRAIGHEAD AND POINSETT COUNTY LINE.

&&

JAB
Local storm report, Dec 21, 4:43 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     COVINGTON               35.57N 89.65W
12/21/2013                   TIPTON             TN   LAW ENFORCEMENT

            UTILITY POLES DOWN ALONG WEST LIBERTY AVE IN COVINGTON.

&&

JDS
Local storm report, Dec 21, 4:46 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      1 N JONESBORO           35.84N 90.69W
12/21/2013                   CRAIGHEAD          AR   TRAINED SPOTTER

            2.5 FEET OF WATER OVER PROSPECT ROAD AND BRITNEY LANE.
            CARS FLOODED.

&&

JDS
Local storm report, Dec 21, 4:56 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     2 W HUGHES              34.95N 90.51W
12/21/2013                   ST. FRANCIS        AR   EMERGENCY MNGR

            *** 3 INJ *** POSSIBLE TORNADO. TWO HOUSES COMPLETELY
            DESTROYED. THREE HOUSES WITH SIGNIFICANT ROOF DAMAGE. ONE
            SERIOUS INJURY AND 2 MINOR INJURIES. NUMEROUS TREES AND
            POWER LINES DOWN.

&&

JDS

The radar

The Memphis radar (KNQA), 156 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 tornado. Local standard time, as filed.

Tornado, Coahoma

When
December 21, 5:19 PM CST to 5:28 PM CST
Where
Coahoma County, 0.75 mi E of Rena Lara to 1.69 mi WNW of Clarksdale
Rating
EF2
Path length
10.07 mi
Path width
300 yd
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
34.149, -90.767

A tornado touched down in Rena Lara and tracked northeast. There was major damage to a mobile home where the fatality occurred. Two large garage sheds were completely destroyed. Two football light poles were bent and destroyed at the Cohoma County High School. There was roof and window damage to the elementary school on Bobo-Sharard Road. Several homes had minor roof damage and four homes had significant roof damage on County Road 332. Several trees were uprooted or snapped off along the path of the tornado. The tornado lifted just west of Clarksdale. The peak winds were estimated at 120 mph.

Thunderstorm Wind, Coahoma

When
December 21, 5:25 PM CST to 5:45 PM CST
Where
Coahoma County, 0.76 mi W of Sherard to 0.4 mi SE of Rich
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.220, -90.733

Straight line winds caused widespread damage across Coahoma county. Many homes had minor damage with several receiving major damage. Numerous trees and power lines were knocked down as well.

Tornado, Tunica

When
December 21, 5:40 PM CST to 5:44 PM CST
Where
Tunica County, 4.14 mi SSE of Hamlin to 4.39 mi W of Tibbs
Rating
EF1
Path length
2.67 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
34.447, -90.417

A tornado touched down on Flea Harbor Road in Southern Tunica County and traveled northeast. A church was pushed off its foundation by 10 feet or more. Multiple homes were damaged on Flea Harbor Road. A trailer was rolled and debris was thrown at least a mile from home. Power lines were snapped with large power lines snapped on Six Mile Lake Road. Peak winds were estimated at 90 to 100 mph.

Thunderstorm Wind, Tunica

When
December 21, 5:40 PM CST to 5:45 PM CST
Where
Tunica County, 2.43 mi W of Dundee to 1.72 mi WNW of Dundee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.519, -90.493

Straight line winds knocked down trees on Redmond Road.

Thunderstorm Wind, Tunica

When
December 21, 5:45 PM CST to 5:50 PM CST
Where
Tunica County, 1.2 mi WNW of Tibbs to 1.02 mi NW of Tibbs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.478, -90.319

Straight line winds knocked down a shed and trees along Tibbs Road in Tunica County.

Thunderstorm Wind, Panola

When
December 21, 5:52 PM CST to 6:02 PM CST
Where
Panola County, 3.91 mi WNW of Delta to 1.48 mi WSW of Longtown
Measured
84 kt (97 mph) estimated gust
Injuries
0 direct, 4 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
34.437, -90.185

Straight line winds caused widespread damage across Northwest Panola County. Major building damage occurred on Highway 315W near the Panola and Quitman County line. There was farm damage near the intersection of Landfill and Springhill Roads where a crop duster was flipped. A tree was knocked on to a house north of Highway 310 and Bishop Road. Trees were knocked down on several roads and multiple power lines were downed. There were two vehicle accidents with injuries due to fallen trees.

Thunderstorm Wind, Quitman

When
December 21, 5:55 PM CST to 6:00 PM CST
Where
Quitman County, 0.59 mi W of Sledge to 1.28 mi ENE of Sledge
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
34.431, -90.230

Straight line winds caused roof damage to several homes in the Sledge area. Four homes were uninhabitable. One minor injury occurred when a Deputy Sheriff hit a downed tree caused by the storm.

Tornado, Panola

When
December 21, 5:57 PM CST to 6:00 PM CST
Where
Panola County, 1.89 mi NW of Parksplace to 3.92 mi E of Cypress Corner
Rating
EF1
Path length
4.3 mi
Path width
200 yd
Continued into
Tate, Ms (MEG)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.519, -90.094

A tornado touched down in Northern Panola County near the intersection of Highway 310 and Pleasant Grove Road causing minor roof damage to a home. The tornado uprooted and snapped off trees in Panola County and then tracked northeast into Tate County. Peak winds were estimated at 100 mph.

Tornado, Tate

When
December 21, 6:00 PM CST to 6:02 PM CST
Where
Tate County, 4.22 mi SE of Linwood to 4.66 mi SW of Senatobia
Rating
EF1
Path length
1.87 mi
Path width
200 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
34.554, -90.031

A tornado tracked northeast from Panola County and caused roof damage at four homes near Hammond Hill Road. A two story home received damage when a covered porch was lifted and deposited on to the roof of the garage. Peak winds were estimated at 100 mph.

Thunderstorm Wind, De Soto

When
December 21, 6:00 PM CST to 6:25 PM CST
Where
De Soto County, Eudora to Stonewall
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.830, -90.150

Straight line winds knocked down trees across DeSoto County causing numerous power outages. A tree was knocked on to a home in Lewisburg.

Thunderstorm Wind, Tate

When
December 21, 6:05 PM CST to 6:15 PM CST
Where
Tate County, 1.25 mi SE of Linwood to 1.72 mi ESE of Poagville
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.586, -90.067

Straight line winds caused widespread damage across parts of Tate County especially Senatobia. Trees and power lines were knocked down in the city. Hundreds of homes had mainly shingle damage. Several mobile homes and businesses had major damage. A few agricultural buildings also had major damage. A car was blown off the roadway along Interstate 55 at Yellow Dog Road resulting in two injuries.

Tornado, Tate

When
December 21, 6:13 PM CST to 6:17 PM CST
Where
Tate County, 1.74 mi ESE of New Gorden to 2.32 mi E of New Gorden
Rating
EF0
Path length
0.72 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.741, -89.741

A tornado touched down near the corner of Mays Road and Wakefield Road in Eastern Tate County. Multiple trees were snapped and uprooted. Many homes had minor roof damage and a church had minor roof damage. Several power lines were downed. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Marshall

When
December 21, 6:30 PM CST to 7:00 PM CST
Where
Marshall County, Potts Camp to 1.1 mi SSE of Byhalia
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.650, -89.320

Straight line winds knocked down trees across Marshall County. Seven homes and three mobile homes suffered minor damage. Two businesses had minor damaged. One injury was reported.

Thunderstorm Wind, Lafayette

When
December 21, 7:10 PM CST to 7:30 PM CST
Where
Lafayette County, Oxford to Dogtown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.370, -89.520

Straight line winds knocked down trees and power lines in and south of Oxford.

Thunderstorm Wind, Tippah

When
December 21, 7:18 PM CST to 7:40 PM CST
Where
Tippah County, Gravestown to 0.52 mi E of Ripley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.750, -89.080

Straight line winds knocked down numerous trees and power lines. Some trees blocked roadways.

Thunderstorm Wind, Union

When
December 21, 7:30 PM CST to 8:00 PM CST
Where
Union County, Macedonia to Alpine
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.500, -89.200

Straight line winds knocked down several trees across Union County. Several roads had trees across them. Trees fell on the roofs of two houses.

Thunderstorm Wind, Alcorn

When
December 21, 8:00 PM CST to 8:05 PM CST
Where
Alcorn County, Corinth
Measured
70 kt (81 mph) measured gust
Reported by
Storm Chaser
Coordinates
34.930, -88.520

Thunderstorm Wind, Alcorn

When
December 21, 8:00 PM CST to 8:05 PM CST
Where
Alcorn County, 2.94 mi WNW of Hinkle to 2.72 mi WNW of Hinkle
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.789, -88.621

Straight line winds knocked down trees on County Road 542 in Southern Alcorn County.

Thunderstorm Wind, Lee

When
December 21, 8:20 PM CST to 8:25 PM CST
Where
Lee County, 1.06 mi WNW of Guntown to 1.56 mi ESE of Guntown
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.456, -88.687

Straight line winds knocked down trees in Guntown on County Road 2301.

Thunderstorm Wind, Lee

When
December 21, 8:30 PM CST to 8:55 PM CST
Where
Lee County, 3.12 mi W of Shannon to 1.61 mi WSW of Eukaba
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.115, -88.774

Straight line winds knocked down trees on County Road 365, County Road 272 and Highway 371. A car was blown off County Road 1101.

Thunderstorm Wind, Tishomingo

When
December 21, 8:30 PM CST to 8:50 PM CST
Where
Tishomingo County, Burnsville to Oldham
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.830, -88.320

Straight line winds knocked down several trees across Tishomingo County. One business was destroyed and three transformers were blown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Coahoma2013-12-2143MaleUnknownDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyThe tornado archive for Mississippi, 2013Warnings in Mississippi, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484469, 484470, 484471, 484472, 484473, 485070, 489529, 485065, 485067, 489496, 485127, 488383, 489527, 489511, 485141, 489541, 488435, 488563, 488571, 488594, 489536.